NEWNow you can listen to the articles from Fox News!
Researchers are drawing attention to an increase in poisonings in children involving the melatonin for sleep – including a big leap during the pandemic.
Last year, U.S. poison control centers received more than 52,000 calls about children consuming troubling amounts of the dietary supplement, a six-fold increase from about a decade earlier. Most of these calls involve young children who accidentally got into bottles of melatonin, some of which come in the form of baby gummies.
Parents can think of melatonin as the equivalent of a vitamin and leave it on a nightstand, said Dr. Karima Lelak, an emergency physician at Children’s Hospital of Michigan and lead author of the study published Thursday by the Centers for Disease Control and Prevention. “But it’s actually a drug that has the potential to cause harm and should be stowed away in the medicine cabinet,” Lelak said.
WHAT IS MELATONIN?
Melatonin is a hormone that helps control the body’s sleep cycle. It became popular over-the-counter sleeping pillwith a 150% increase in sales between 2016 and 2020, the authors said.
In the United States, melatonin is sold as a supplement, not a regulated drug. Because melatonin is not regulated, the U.S. Food and Drug Administration does not check the purity of ingredients or the accuracy of dosage recommendations.
Other researchers have found that what’s on the label may not match what’s actually in the bottle, and some countries have banned the sale of melatonin over the counter.
HOW ARE MELATONIN DOSES TREATED?
Many people can tolerate even relatively high doses of melatonin without significant harm, experts say. But there is no antidote to an overdose. In cases where a child accidentally ingests melatonin, experts often ask a reputable adult to monitor them at home.
But slowed breathing or other troubling signs can mean a the child should be taken to the hospital.
WHAT HAVE RESEARCHERS FOUND?
Lelak and his colleagues looked at reports to poison control centers from 2012 to 2021, counting more than 260,000 calls about children who were taking too much melatonin. They accounted for 0.6% of all poison calls in 2012 and around 5% in 2021.
In about 83% of these calls, the children showed no symptoms. But other children have suffered from vomiting, have had impaired breathing, or have shown other symptoms. In the 10 years studied, more than 4,000 children were hospitalized, five had to be put on machines to help them breathe, and two, both under the age of 2, died.
Most of the children admitted to the hospital were teenagers and many of these were believed to be suicide attempts.
WHAT HAPPENED DURING THE PANDEMIC?
Reported melatonin poisonings have been on the rise for at least a decade, but the largest increases have occurred after the Covid-19 pandemic hit the United States in 2020. Between 2019 and 2020, the tally increased by 38%.
There may be several reasons, Lelak said. Due to blocking and virtual learning, more children were at home all day, meaning there were more opportunities for children to access melatonin. Additionally, the pandemic has caused sleep-disturbing stress and anxiety that may have caused more families to consider melatonin.
“Kids were angry about being at home, teenagers were excluded from friends. And what’s more, everyone watches the screens for hours and hours a day,” Lelak said.